Last year a fungal meningitis outbreak linked to methylprednisolone acetate led to 745 reported illnesses and 58 deaths. Now, the U.S. Food and Drug Administration is reporting finding bacterial and fungal growth in vials of the same type of steroid injection, only from a different compounding pharmacy. This time the steroid injection came from a compounding pharmacy based out of Newbern, Tennessee.
At this point, according to The Tennessean, 25 people have reported illnesses linked to the injectable steroid. The Centers for Disease Control and Prevention reported that the most common reactions to the steroid are skin and soft tissue infections.
This steroid is an injectable medication and is most commonly used to treat inflammation, specifically, arthritic joint pain. However, the steroid can also be used when treating allergic reactions, immune system disorders, certain types of cancers and sports-related injuries. Basically, it is a medication that can be given to a large number of patients for a number of different reasons.
At this point, unlike the last outbreak, there have been no cases of meningitis reported to the FDA. However, the number of illnesses is still alarming and has many patients on edge.
Main Street Pharmacy, the compounding pharmacy where the steroid injections came from, has issued a voluntary recall on all sterile products that were compounded on May 28. At this point, the microbial growth has been found by the FDA on samples that came from two separate batches. The type of bacteria and fungus is also yet to be identified.
In general, the hope is that these contaminated products are taken off the shelf and that no one else ends up with an illness due to the injectable steroid. Looking to the future, with yet another outbreak, it will also be interesting to see if the FDA starts to really crackdown on the operations of these compounding pharmacies to prevent future personal injuries.